Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS Charleston, WV

March 2, 20126 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 2, 2012, 10:29 AM EST for 6 counties in West Virginia. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2012, 10:29 AM EST (15:29 UTC)
Expired
Mar 2, 2012, 11:15 AM EST
In force
46 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boone County, WV, Fayette County, WV, Kanawha County, WV, Logan County, WV, Raleigh County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 61 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 10:31 AM ESTHAIL 0.75Mallory, WV
Mar 2, 10:41 AM ESTHAIL 0.25Davin, WV
Mar 2, 10:43 AM ESTHAIL 0.75Mallory, WV
Mar 2, 10:50 AM ESTHAIL 0.5Mallory, WV
Mar 2, 10:53 AM ESTHAIL 0.251 Nne Cyclone, WV
Mar 2, 10:53 AM ESTHAIL 0.25Naoma, WV
Mar 2, 11:09 AM ESTHAIL 0.25Rock Creek, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS51 KRLX 021529
SVRRLX
WVC005-019-039-045-081-109-021615-
/O.NEW.KRLX.SV.W.0006.120302T1529Z-120302T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1029 AM EST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOONE COUNTY IN WEST VIRGINIA...
  WESTERN FAYETTE COUNTY IN WEST VIRGINIA...
  SOUTH CENTRAL KANAWHA COUNTY IN WEST VIRGINIA...
  SOUTHEASTERN LOGAN COUNTY IN WEST VIRGINIA...
  NORTHWESTERN RALEIGH COUNTY IN WEST VIRGINIA...
  NORTHWESTERN WYOMING COUNTY IN WEST VIRGINIA...

* UNTIL 1115 AM EST

* AT 1028 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MALLORY...OR 13 MILES SOUTHEAST OF LOGAN...AND MOVING NORTHEAST AT
  55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  OCEANA...WHARTON...BALD KNOB...BURNWELL...MOUNT HOPE...POWELLTON
  AND OAK HILL.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 50 AND 70.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3765 8180 3766 8180 3766 8182 3780 8191
      3814 8126 3793 8107 3763 8179
TIME...MOT...LOC 1530Z 239DEG 47KT 3777 8174

$$
2 follow-up statements
493 
WWUS51 KRLX 021556
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1056 AM EST FRI MAR 2 2012

WVC045-021605-
/O.CAN.KRLX.SV.W.0006.000000T0000Z-120302T1615Z/
LOGAN WV-
1056 AM EST FRI MAR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3774 8155 3783 8162 3814 8126 3793 8107
      3776 8149
TIME...MOT...LOC 1555Z 239DEG 47KT 3794 8138

$$

WVC005-019-039-081-109-021615-
/O.CON.KRLX.SV.W.0006.000000T0000Z-120302T1615Z/
RALEIGH WV-KANAWHA WV-FAYETTE WV-BOONE WV-WYOMING WV-
1056 AM EST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EST
FOR NORTH CENTRAL WYOMING...SOUTHEASTERN BOONE...WESTERN FAYETTE...
EXTREME SOUTHEASTERN KANAWHA AND NORTHWESTERN RALEIGH COUNTIES...

AT 1046 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NAOMA...OR 19 MILES WEST OF BECKLEY...MOVING NORTHEAST
AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARTIE...PAX...MOUNT HOPE...POWELLTON AND OAK HILL

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 50 AND 67.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3774 8155 3783 8162 3814 8126 3793 8107
      3776 8149
TIME...MOT...LOC 1555Z 239DEG 47KT 3794 8138

$$

08
347 
WWUS51 KRLX 021613
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1113 AM EST FRI MAR 2 2012

WVC005-019-039-081-109-021623-
/O.EXP.KRLX.SV.W.0006.000000T0000Z-120302T1615Z/
RALEIGH WV-KANAWHA WV-FAYETTE WV-BOONE WV-WYOMING WV-
1113 AM EST FRI MAR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WYOMING...
SOUTHEASTERN BOONE...WESTERN FAYETTE...EXTREME SOUTHEASTERN KANAWHA
AND NORTHWESTERN RALEIGH COUNTIES WILL EXPIRE AT 1115 AM EST...

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 50 AND 67.

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3774 8155 3783 8162 3814 8126 3793 8107
      3776 8149
TIME...MOT...LOC 1613Z 239DEG 47KT 3803 8110

$$
08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 5:45 AM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Mar 2, 5:45 AM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
545 AM EST FRI MAR 2 2012

.SYNOPSIS...
WARM FRONT TODAY. COLD FRONT TONIGHT. SHOWERS AND THUNDERSTORMS WITH
EACH. COLD WEATHER ESTABLISHES FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
HAVE SPED UP THE POPS THIS MORNING EVER SO SLIGHTLY...BASED ON
CURRENT RADAR TRENDS. WILL NEED TO WATCH CURRENT LINE OF
CONVECTION THAT IS LOCATED ALONG THE 850MB DEWPOINT GRADIENT. NOT
SURE IF THIS INITIAL LINE OF STORMS WILL SURVIVE INTO OUR
AREA...AS THEY MAY OUT RUN THE ADVECTION OF THE LOW LEVEL MOISTURE
AND WARMER AIR. CURRENT OBS STILL HAVE THE CWA AT FREEZING OR JUST
ABOVE...WITH THE EXCEPTION OF BKW WHICH IS UP TO 45F. STILL
BELIEVE SHOWERS ARE POSSIBLE IN THE NEXT COUPLE OF HOURS OVER THE
SOUTHERN AND WESTERN ZONES.

PRIMARY STORM THREATS TODAY REMAIN WIND AND HAIL...BUT TORNADOES
ARE A POSSIBILITY AS WELL GIVEN THE HIGH SHEAR ENVIRONMENT.

PREVIOUS DISCUSSION...
AS MODELS HAVE SUGGESTED...FIRST CONVECTION GETTING STARTED WITH THE
WARM ADVECTION/WARM FRONT OVER THE SOUTHERN TENNESSEE BORDER AND
SOUTHERN APPALACHIA. SIGNIFICANT CHANGE IN AIRMASS EXPECTED TODAY
WITH THE PASSAGE OF THE WARM FRONT. WILL EXPECT INCREASES IN SURFACE
AND LOW LEVEL MOISTURE...WHICH WILL HELP SET THE STAGE FOR A POTENT
DAY WEATHER WISE ACROSS OUR CWA.

FIRST BATTLE IS THE POTENTIAL FOR THUNDER WITH THE DEEPENING
MOISTURE WITH THE WARM FRONT. NEED TO LOOK ABOVE 900MB/INVERSION
LAYER WITH THIS ASSESSMENT...AND ALSO TAKE INTO ACCOUNT THE SPEED
AND DIRECTIONAL SHEAR AS THE LOW LEVEL DYNAMICS INCREASE ON THE
WHOLE WITH WARM FRONTAL PASSAGE. THAT BEING SAID...WHILE THUNDER IS
EXPECTED...FEEL THE COVERAGE WILL BE MORE SCATTERED LATER THIS
MORNING AND EARLY AFTERNOON IN THIS TYPE OF REGIME.

ONCE IN THE WARM SECTOR THIS AFTERNOON AND EVENING...DROP THE POPS
DOWN TO CHANCE WITH THE THOUGHT THAT SHOWER AND THUNDERSTORM
COVERAGE SHOULD BE SIGNIFICANTLY LESS WELL AHEAD OF THE COLD FRONT.
CONCERNS TURN TO THE WEST SOUTHWEST AT THIS POINT WHERE SEVERE
WEATHER WILL LIKELY HAVE BEEN ONGOING...AND FAST MOVING CELLS AND
QLCS FEATURES WILL TREK TOWARDS OUR AREA. BEST LAPSE RATES WILL BE
WEST OF HERE DURING THE PRIME HEATING HOURS TODAY AS OPPOSED TO OUR
CWA...BUT IT IS IMPORTANT TO NOTE THAT SPC HAS EXPANDED THE MODERATE
RISK FURTHER EAST TOWARDS THE CHARLESTON AREA...AND WILL SEE SPILL
OVER FROM ACTION FROM AREAS TO THE WEST SOUTHWEST INTO OUR NECK OF
THE WOODS. NAM BRINGS SURFACE BASED CAPE VALUES OVER 1000J/KG TO THE
MIDDLE OHIO VALLEY AND CENTRAL APPALACHIANS...BUT THIS CAN BE
OVERDONE AT TIMES WITH SURFACE DEWPOINT BIASES FROM THAT MODEL. WITH
SUNSET...WILL BE LOSING THE INSTABILITY OFF THE SURFACE AND WILL NOT
HAVE THE SAME HIGH LAPSE RATES AS MENTIONED FOR THE LOWER OHIO AND
TENNESSEE VALLEYS. SO...WITH THE COLD FRONT NOT SLATED TO COME
THROUGH UNTIL LATE THIS EVENING AND INTO TONIGHT...THIS COULD HELP
CURB SOME THE STRENGTH OF STORMS ASSOCIATED WITH THE FRONT ITSELF.
IT IS QUITE POSSIBLE THAT WE WILL HAVE DEALT WITH SIGNIFICANT
NUMBERS OF STORMS BY THIS POINT HOWEVER...AND THE COLD FRONT WILL
LIKELY NOT BE OUR ONLY PROBLEM TODAY/TONIGHT.

FLASH FLOOD GUIDANCE IS FAIRLY LOW ACROSS MUCH OF THE CWA IN BOTH
THE ONE HOUR AND THREE HOUR RANGES...THANKS TO THE ACTIVITY FROM
WEDNESDAY. WHITE NOT IN ANY EXCESSIVE RAINFALL GRAPHICS FROM
HPC...NO VEGETATION THIS TIME OF YEAR MAKES FOR MORE OF THE BURDEN
OF RAINFALL TO BE ABSORBED BY THE STREAMS...CREEKS AND RIVERS. WARM
ADVECTION RAINFALL WILL DICTATE NEEDS TODAY AS FAR AS WATCHES. RFC
QPF AMOUNTS AT THIS TIME ARE GENERALLY A BIT LOWER COMPARED TO THOSE
FROM WEDNESDAY. ALSO LOWER COMPARED TO THE ATMOSPHERIC SET UP
WEDNESDAY IS THE PRECIPITABLE WATER VALUES WHICH PEAK AT AROUND THE
1.15 INCH RANGE.

LAST BUT NOT LEAST...WARM SECTOR AIRMASS SHOULD GIVE WELL ABOVE
NORMAL TEMPERATURES TODAY APPROACHING 70F OVER THE
LOWLANDS...ALTHOUGH DO NOT THINK THERE WILL BE MANY...IF
ANY...LOCATIONS TOPPING THIS MARK. EXPECTING WINDS TO PICK UP TODAY
AS WELL...WITH GUSTS OVER 20KTS LATER THIS AFTERNOON AND INTO
TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AMPLIFYING UPPER TROUGH OVER THE OHIO VALLEY BRINGS MUCH COLDER AIR
IN THIS PERIOD...ESPECIALLY BEGINNING SUNDAY WITH A REINFORCING
SURGE OF COLD AIR AND DEEPER MOISTURE UNDER AN AMPLIFYING UPPER
TROUGH.

AHEAD OF THIS COLDER SURGE...SATURDAY LOOKS TO BE A MOSTLY DRY AND
SEASONABLE DAY...WITH A RELATIVE DRY SLOT IN SOUTHWEST FLOW UNDER A
COOLING ATMOSPHERE ALOFT. THIS WILL BRING A RATHER BLUSTERY SATURDAY
ONCE MIXING DEVELOPS...DIMINISHING AT NIGHT WITH LOSS OF HEATING.

BACK TO SUNDAY...COLD ADVECTION BEGINS IN EARNEST WITH MOSTLY CLOUDY
SKIES. INTRODUCED CHANCE POPS LOW LANDS...AND LIKELY POPS IN
NORTHERN AND CENTRAL MOUNTAINS WHERE SOME OROGRAPHIC UPSLOPE FLOW
WILL ENHANCE SHOWERS. NOT IDEAL UPSLOPE COMPONENT...BUT MOISTURE UP
THROUGH 700 MB IS NOTED. IN A NUTSHELL...NOTHING HEAVY. THIS TIME OF
YEAR AND DAYTIME HOURS STRONGLY SUGGEST RAIN SHOWERS...EXCEPT SNOW
SHOWERS ABOVE 2000 FEET. MAYBE AN INCH OF SNOW IN THE HIGHER
ELEVATIONS. WILL SPLIT THE COLDER MET AND MILDER MAV TEMP
GUIDANCE...RANGING FROM NEAR 40 LOW LANDS TO UPPER 20S HIGHER
MOUNTAIN ELEVATIONS.

MODELS FEATURE AN UPPER DISTURBANCE SWINGING THRU THE AREA SUNDAY
NIGHT...BUT TRACK AND SPEED ARE DIFFERENT IN THE MODELS. GIVEN THIS
LACK OF CONFIDENCE ON THIS FEATURE THIS FAR OUT...WILL TREAT THIS AS
MAINLY AN UPSLOPE EVENT. EXPECT RAIN SHOWERS TO SNOW SHOWERS LOW
LANDS WITH PERHAPS A LIGHT COATING IN SPOTS...BUT A FEW INCHES ARE
POSSIBLE IN THE HIGHER ELEVATIONS OF THE NORTHERN AND CENTRAL
MOUNTAINS. LOWS FROM THE UPPER 20S LOW LANDS TO THE UPPER TEENS
HIGHER MOUNTAINS.

FOR MONDAY...HIGH PRESSURE BUILDS IN RAPIDLY WITH LINGERING
MOUNTAINS SNOW SHOWERS ENDING EARLY AND SUNSHINE INCREASING FROM
WEST TO EAST. STILL..EXPECT TEMPERATURES TO BE BELOW NORMAL...IN THE
LOWER 40S LOW LANDS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
PRIMARY FORECAST CONCERN WILL BE A CHANCE OF PRECIPITATION SUNDAY
NIGHT INTO MONDAY AS A SHORTWAVE TROUGH MOVES BY THE REGION.

SUNDAY NIGHT...INITIALLY LARGE SCALE FORCING FOR ASCENT PUSHES
EASTWARD OUT OF THE AREA BUT WILL QUICKLY REDEVELOP DURING THE
OVERNIGHT HOURS AS A SHORTWAVE MOVES NW-SE THROUGH THE MEAN FLOW
AROUND THE UPPER LEVEL TROUGH BASE. THIS FORCING IS MAXIMIZED OVER
THE SOUTHERN CWA AROUND 12Z MON BEFORE LARGE SCALE SUBSIDENCE
QUICKLY DEVELOPS ACROSS AREA BY 18Z MON IN ITS WAKE...WITH TROUGH
AXIS EAST OF AREA BY THEN. IN ADDITION...GOOD PVA AND LOW LEVEL WARM
ADVECTION AT BOTH 700MB AND 850MB SHOULD BE ENOUGH TO GENERATE SOME
PRECIP OVER THE AREA...WITH HIGHEST POPS ACROSS SOUTHERN AND WESTERN
CWA BTWN 06Z-12Z MON. TEMPS WILL DROP INTO THE LOWER 30S MOST
LOCATIONS BY 06Z AND WITH MODEL CONSENSUS QPF AROUND THE 0.1 TO 0.2
INCH RANGE...AN INCH OR TWO OF SNOW WILL BE POSSIBLE.

PRECIP WILL BY AND LARGE COME TO END BY MIDDAY MONDAY BUT WILL
CONTINUE SLIGHT CHANCE/LOW CHANCE POPS MAINLY ACROSS SOUTHERN ZONES
AND MOUNTAINS UNTIL 00Z TUE TO ACCOUNT FOR PLENTIFUL LOW LEVEL
MOISTURE IN PLACE WITH A 700MB BAROCLINIC ZONE PROGGED NEAR THE
WESTERN/SOUTHERN CWA MON AFTERNOON. SNOW WILL CHANGE TO RAIN HOWEVER
ACROSS LOWLANDS AS TEMPS WARM THROUGH THE 30S INTO THE 40S. ALL
PRECIP SHOULD END BY TUE 00Z WITH CLEARING SKIES. TUE MORNING WILL
BE COLDEST MORNING DURING THE PERIOD. WITH 925MB TEMPS AROUND -3C TO
-4C 12Z TUE AND MOSTLY CLEAR SKIES/LIGHT WINDS...HAVE CONTINUED TO
LOWER MINS A FEW DEGREES DOWN INTO THE LOW 20S ACROSS THE LOWLANDS.
HIGHS TUE WILL WARM TO NEAR SEASONAL LEVELS AND INTO THE 60S WED/THU
AS UPPER LEVEL RIDGING BUILDS INTO THE REGION.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
CEILINGS LOWER AHEAD OF A WARM FRONT. SHOWERS WITH SCATTERED
THUNDERSTORMS LATER THIS MORNING AND EARLY AFTERNOON WILL BRING
MAINLY BRIEF MVFR TYPE RESTRICTIONS...AND HAVE CARRIED CB FOR THE
THUNDER POTENTIAL. ADDITIONAL STORMS LATER TODAY AND INTO TONIGHT
WILL HAVE STRONG OR POSSIBLY SEVERE CHARACTERISTICS WITH STRONG
WINDS AND HAIL. MAY NEED TO UPGRADE CB TO TSRA AND ADD BRIEF IFR
FOR CERTAIN TAF SITES BEYOND THE 18Z TIME FRAME...ESPECIALLY WITH
THE COLD FRONT INTO TONIGHT.

SURFACE FLOW WILL BECOME GUSTY OUT OF THE SOUTH THIS AFTERNOON AND
TONIGHT. COLD FRONT PASSES FROM 03Z TO 09Z TONIGHT...AND WILL TAKE
SHOWER AND THUNDER CHANCES WITH IT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: EXACT TIMING AND LOCATIONS OF CONVECTION
STILL CARRIES A DEGREE OF UNCERTAINTY. TEMPOS MAY BE NEEDED FOR
BRIEF IFR...GUSTY THUNDERSTORM WINDS...AND TSRA.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         FRI 03/02/12
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z SATURDAY...
MVFR TO IFR CIGS AND VSBYS POSSIBLE IN SHOWERS AND THUNDERSTORMS
FROM SOUTHWEST TO NORTHEAST FRIDAY NIGHT INTO SATURDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...GG
AVIATION...
Hazardous weather outlook, Mar 2, 9:43 AM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
943 AM EST FRI MAR 2 2012

VAZ004-WVZ010-011-016-018>020-027>040-046-047-031445-
BUCHANAN-PLEASANTS-TYLER-ROANE-CALHOUN-RITCHIE-DODDRIDGE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
943 AM EST FRI MAR 2 2012

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EST THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY INTO
FRIDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ067-075-076-085>087-VAZ003-WVZ005>009-013>015-017-
024>026-031445-
GREENUP-CARTER-BOYD-LAWRENCE-MORGAN-ATHENS-WASHINGTON-MEIGS-GALLIA-
DICKENSON-WAYNE-CABELL-MASON-JACKSON-WOOD-LINCOLN-PUTNAM-KANAWHA-
WIRT-MINGO-LOGAN-BOONE-
943 AM EST FRI MAR 2 2012

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EST THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY INTO
FRIDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-083-084-031445-
PERRY-JACKSON-VINTON-
943 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY INTO
FRIDAY NIGHT.

WITH WET SOILS...THERE IS ALSO THE RISK OF SMALL STREAM AND
HEADWATER RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Special weather statement, Mar 2, 9:20 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
920 AM EST FRI MAR 2 2012

KYZ101>103-105-OHZ087-VAZ004-WVZ005-006-013-024>026-034-021515-
BOONE WV-BOYD KY-BUCHANAN VA-CABELL WV-CARTER KY-GREENUP KY-
LAWRENCE OH-LAWRENCE KY-LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-
WYOMING WV-
920 AM EST FRI MAR 2 2012

...A STRONG THUNDERSTORM WILL AFFECT BOYD...CARTER...GREENUP...
LAWRENCE...LINCOLN...LOGAN...MINGO...NORTHWESTERN BUCHANAN...
NORTHWESTERN WYOMING...SOUTHWESTERN BOONE...SOUTHWESTERN CABELL AND
WAYNE COUNTIES...

AT 912 AM EST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF PAINTSVILLE...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ULYSSES AROUND 930 AM...CLIFFORD AROUND 940
AM...DUNLOW AROUND 950 AM...KIAHSVILLE AROUND 1000 AM...RANGER AROUND
1010 AM AND MYRA AROUND 1020 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 149 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 20
IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3834 8324 3874 8300 3875 8287 3858 8281
      3876 8265 3782 8156 3729 8228 3753 8199
      3755 8213 3768 8231 3795 8252 3788 8263
      3799 8293 3796 8300 3800 8303 3811 8290
      3817 8292 3826 8316 3819 8324 3832 8334
Special weather statement, Mar 2, 10:11 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1011 AM EST FRI MAR 2 2012

KYZ101>103-105-OHZ087-WVZ005-006-013-024>026-034-021615-
BOONE WV-BOYD KY-CABELL WV-CARTER KY-GREENUP KY-LAWRENCE OH-
LAWRENCE KY-LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-WYOMING WV-
1011 AM EST FRI MAR 2 2012

...A STRONG THUNDERSTORM WILL AFFECT BOYD...EASTERN CARTER...
LAWRENCE...LINCOLN...LOGAN...MINGO...NORTHWESTERN WYOMING...
SOUTHEASTERN GREENUP...SOUTHERN CABELL...SOUTHWESTERN BOONE AND WAYNE
COUNTIES...

AT 1006 AM EST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
INEZ...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CLIFFORD AROUND 1020 AM...DUNLOW AROUND 1030
AM...KIAHSVILLE AROUND 1040 AM...MYRA AROUND 1050 AM AND HAMLIN
AROUND 1100 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 164 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 20
IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3858 8283 3860 8275 3864 8277 3876 8265
      3782 8155 3753 8195 3753 8205 3770 8231
      3778 8234 3781 8241 3788 8243 3790 8248
      3795 8252 3795 8256 3789 8260 3810 8291
      3817 8292 3819 8305 3825 8315

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 9:20 AM ESTSpecial Weather StatementRLXLincoln, Logan, Mingo, Wayne55 min
Mar 2, 9:39 AM ESTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more15 hr
Mar 2, 10:11 AM ESTSpecial Weather StatementRLXLincoln, Logan, Mingo, Wayne64 min
Mar 2, 5:52 PM ESTTornado WarningRLXWayne38 min
Mar 2, 6:10 PM ESTSevere Thunderstorm WarningRLXMason35 min
Mar 2, 6:23 PM ESTTornado WarningRLXCabell37 min
Mar 2, 6:27 PM ESTTornado WarningRLXCabell, Lincoln, Wayne48 min
Mar 2, 6:29 PM ESTTornado WarningRLXWayne46 min
Mar 2, 6:38 PM ESTSevere Thunderstorm WarningRLXJackson, Kanawha, Mason, Putnam, Roane, Wirt and 1 more52 min
Mar 2, 6:58 PM ESTTornado WarningRLXBoone, Kanawha, Lincoln47 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.